Jaundice following administration of arsphenamine ("arsphenamine hepatitis") is usually ascribed to injury of the liver parenchyma. It has been possible in cases terminating fatally to confirm the hepatogenous character of the jaundice by histologic studies, which [ill]how marked degenerative changes in the hepatic lobule.1 In patients with nonfatal jaundice similar though less advanced parenchymal damage is generally assumed to be present and has been demonstrated in a few instances.2
In the course of recent studies employing the serum phosphatase determination and the cephalin flocculation test to differentiate obstructive from hepatogenous jaundice,3 we investigated patients with postarsphenamine jaundice and found as anticipated that the icterus in most instances was of the hepatogenous type. However, results indicative of obstructive jaundice were obtained in some patients, suggesting that icterus following administration of arsphenamine is not always due to liver parenchymal injury but in certain instances is due to obstructive processes
HANGER FM, GUTMAN AB. POSTARSPHENAMINE JAUNDICE: APPARENTLY DUE TO OBSTRUCTION OF INTRAHEPATIC BILIARY TRACT. JAMA. 1940;115(4):263–271. doi:10.1001/jama.1940.02810300003002
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: